Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Green Bay, WI

August 3, 2017Portage County, Waushara County, Wood County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 3, 2017, 6:51 PM CDT for Portage County, Waushara County, Wood County, Wisconsin. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 6:51 PM CDT (23:51 UTC)
Expired
Aug 3, 2017, 8:15 PM CDT
In force
84 min
Issued by
NWS Green Bay, WI

Counties Portage County, WI, Waushara County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 113 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WWUS83 KGRB 032351
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
651 PM CDT THU AUG 3 2017
 
WIZ035-036-045-040115-
Waushara WI-Wood WI-Portage WI-
651 PM CDT THU AUG 3 2017

...DEVELOPING THUNDERSTORMS OVER CENTRAL WISCONSIN...

At 646 PM CDT, Doppler radar was tracking a line of developing 
thunderstorms along a line extending from near Pittsville to Coloma. 
Movement was east at 30 mph.

Some of the storms may become strong with up to one half inch hail 
and winds gusts to 40 mph possible.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4455 9030 4451 8922 4425 8923 4424 8895
      4416 8889 4398 8889 4398 8960 4424 8960
      4425 8999
TIME...MOT...LOC 2346Z 273DEG 21KT 4445 9005 4391 8956 

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 5:36 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 3, 5:36 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
536 PM CDT Thu Aug 3 2017

Updated aviation portion for 00Z TAF issuance

.SYNOPSIS...
Issued at 322 PM CDT Thu Aug 3 2017

Widespread rains continuing into this evening, but then
diminishing. Otherwise, the forecast period looks cool with
plenty of additional opportunities for showers and some
thunderstorms.

During the next week, ridging will remain near the West Coast,
with downstream troughing over central and eastern parts of the
continent. The primary large scale changes will be to the amplitude
of the eastern trough.

The combination of northwest upper flow and plenty of clouds and
opportunities for precipitation will keep temperatures below to
much below normal on most days. Nighttime lows will probably end
up much closer to normal. Precipitation is likely to end up above
to much above normal.
&&

.SHORT TERM...Tonight and Friday
Issued at 322 PM CDT Thu Aug 3 2017

Severe threat, if any, still looks to be tied to the line of
convection now forming back in western Wisconsin. Some clearing
occurred ahead of this line in southern Wisconsin, but the
forecast area has remained shrouded in clouds with widespread
showers and thunderstorms. CAPES continue to indicate marginal
buoyancy for severe storms. Strong large-scale forcing is also
likely to lead to a rapid increase in storm coverage with the
incoming line, which may also work against anything more than a
limited threat.

Another cool day is expected tomorrow. Winds will pick up as well
as the cyclone slowly departs to the northeast. Scattered showers
are likely to linger for much of the day. Also would not be
surprised to get some drizzle during the morning. High
temperatures will be 12-18F degrees below normal.

.LONG TERM...Friday Night Through Thursday
Issued at 322 PM CDT Thu Aug 3 2017

Timing of, and chances for, precipitation are the main concerns
during this part of the forecast.

There is still a chance for showers in northern Door County Friday
evening with clearing skies across the rest of the area as a
surface ridge enters Wisconsin and an upper level trough axis
continues to move away from the state. Dry conditions are then
expected for the overnight hours through midday on Saturday. The
GFS, ECMWF and Canadian models all had some QPF for the area 18Z
Saturday through 00Z Sunday, but areal extent and exact placement
differed. Also, the NAM kept that period dry. Have just a slight
chance for showers going on Saturday afternoon as a result of
these differences. Leaned heavily on the initial grids from the
model blended solution for the rest of the forecast as the models
generally diverged around this period. This kept the slight chance
in the southern part of the area Saturday evening. PoPs increase
to chance from the south later Saturday night and spread
northward on Sunday. There may also be some thunder Sunday
afternoon. There is at least a slight chance for showers and/or
thunder through Monday before a surface high and weak upper ridge
bring dry weather to the entire forecast area. The dry conditions
should persist through Tuesday evening before an approaching cold
front and upper trough bring rain chances back later Tuesday
night, spreading southeast through Wednesday. Thunder is also
possible Wednesday afternoon. Rain chances start to decrease from
west to east during the day on Thursday.

High temperatures should be a little below normal through early
next week before warming to near normal for Tuesday and Wednesday.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 535 PM CDT Thu Aug 3 2017

Scattered bands of showers and thunderstorms will continue to
slide over east central Wisconsin early this evening, otherwise
much of the area will be in the stratiform rain region of a storm
system tracking across southern Wisconsin. Mainly IFR/MVFR cigs
to continue tonight into Friday morning, with the IFR cigs over
north central and far northeast Wisconsin. Cigs to gradually improve
to VFR from west toe east over most location by afternoon as the
storm system departs to the northeast.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from Friday afternoon through late
Friday night for WIZ022.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......MG
AVIATION.......TDH
Hazardous weather outlook, Aug 3, 3:31 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
331 PM CDT Thu Aug 3 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
331 PM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Periods of showers and thunderstorms will continue through this
evening over central and east-central Wisconsin. Some of the
storms will generate heavy rainfall, which may lead to localized
flooding.

The possibility still exists for a few strong or severe storms
through early evening hours. The risk will be mainly south of a
line from Wisconsin Rapids to Green Bay to Kewaunee, and continue
through about 900 pm. The primary risk will be of isolated wind
gusts to 60 mph and hail to 1 inch in diameter.

Meanwhile, a more persistent rainfall with some embedded
thunderstorms is expected farther to the north and west, across
north-central and far northeast Wisconsin. Heavy rainfall totals
and some localized flooding are possible in this area as well.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Rainfall totals may result in some streams and rivers rising to
near bankfull during the weekend.

Thunderstorms are possible at times into the upcoming week, but
conditions do not appear favorable for severe weather during this
period.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation is unlikely to be needed this evening.
But spotters should report any winds over 40 mph, hail, rainfalls
over an inch, or observed flooding.

LMZ521-522-541>543-042045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
331 PM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Widespread thunderstorms through this evening will pose a hazard
to boaters on the Lake and Bay. Waves that are hazardous to small
craft are likely on the Lake tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Gusty northwest winds will generate conditions that are hazardous
to small craft on the Bay and Lake Friday into Friday night.
Northwest gales are likely in the vicinity of the northern Door
Peninsula.

Thunderstorms are possible at times into the upcoming week.

Skowronski/MG

In the hours before

Special weather statement, Aug 3, 1:52 PM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
152 PM CDT Thu Aug 3 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-032100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
152 PM CDT Thu Aug 3 2017

...SCATTERED THUNDERSTORMS WITH HEAVY RAIN TO CONTINUE ACROSS
CENTRAL AND EAST-CENTRAL WISCONSIN THIS AFTERNOON...

At 145 PM, radar indicated numerous showers and thunderstorms
across the entire state of Wisconsin. In general, the strongest
storms were in the southern half of the state, and were
generating heavy rainfall. Any of the storms could produce
sufficient rainfall to result in localized flooding of low spots
on roads and parking lots.

Although the storms were not as strong across the north, the rain
was more persistent in this area. That may eventually lead to
some standing water in ditches and in low spots on the roads later
this afternoon and this evening.

Skowronski
Special weather statement, Aug 3, 6:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
651 PM CDT THU AUG 3 2017

WIZ035-036-045-040115-
Waushara WI-Wood WI-Portage WI-
651 PM CDT THU AUG 3 2017

...DEVELOPING THUNDERSTORMS OVER CENTRAL WISCONSIN...

At 646 PM CDT, Doppler radar was tracking a line of developing
thunderstorms along a line extending from near Pittsville to Coloma.
Movement was east at 30 mph.

Some of the storms may become strong with up to one half inch hail
and winds gusts to 40 mph possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4455 9030 4451 8922 4425 8923 4424 8895
      4416 8889 4398 8889 4398 8960 4424 8960
      4425 8999
TIME...MOT...LOC 2346Z 273DEG 21KT 4445 9005 4391 8956

TDH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:28 AM CDTSmall Craft AdvisoryGRB42 hr
Aug 3, 8:01 AM CDTSpecial Weather StatementGRBPortage, Waushara, Wood59 min
Aug 3, 9:05 AM CDTSpecial Weather StatementGRBCalumet, Outagamie, Shawano, Waupaca, Winnebago55 min
Aug 3, 10:02 AM CDTSpecial Weather StatementGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Shawano and 1 more58 min
Aug 3, 10:58 AM CDTSpecial Weather StatementGRBBrown, Calumet, Kewaunee, Manitowoc, Menominee, Oconto and 1 more62 min
Aug 3, 3:21 PM CDTGale WarningGRB30 hr
Aug 3, 3:41 PM CDTBeach Hazards StatementGRBDoor30 hr

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.